Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



General position properties satisfied by finite products of dendrites

Author: Philip L. Bowers
Journal: Trans. Amer. Math. Soc. 288 (1985), 739-753
MSC: Primary 54F50; Secondary 54C25, 54C35, 54F35
MathSciNet review: 776401
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \bar A$ be a dendrite whose endpoints are dense and let $ A$ be the complement in $ \bar A$ of a dense $ \sigma $-compact collection of endpoints of $ \bar A$. This paper investigates various general position properties that finite products of $ \bar A$ and $ A$ possess. In particular, it is shown that (i) if $ X$ is an $ L{C^n}$-space that satisfies the disjoint $ n$-cells property, then $ X \times \bar A$ satisfies the disjoint $ (n + 1)$-cells property, (ii) $ {\bar A^n} \times [ - 1,1]$ is a compact $ (n + 1)$-dimensional $ {\text{AR}}$ that satisfies the disjoint $ n$-cells property, (iii) $ {\bar A^{n + 1}}$ is a compact $ (n + 1)$-dimensional $ {\text{AR}}$ that satisfies the stronger general position property that maps of $ n$-dimensional compacta into $ {\bar A^{n + 1}}$ are approximable by both $ Z$-maps and $ {Z_n}$-embeddings, and (iv) $ {A^{n + 1}}$ is a topologically complete $ (n + 1)$-dimensional $ {\text{AR}}$ that satisfies the discrete $ n$-cells property and as such, maps from topologically complete separable $ n$-dimensional spaces into $ {A^{n + 1}}$ are strongly approximable by closed $ {Z_n}$-embeddings.

References [Enhancements On Off] (What's this?)

  • [ACM] R. D. Anderson, D. W. Curtis and J. van Mill, A fake topological Hilbert space, Trans. Amer. Math. Soc. 272 (1982), 311-321. MR 656491 (83j:57009)
  • [Bo $ _{\mathbf{1}}$] P. L. Bowers, Applications of general position properties of dendrites to Hilbert space topology, Ph.D. Dissertation, Univ. of Tennessee, 1983.
  • [Bo $ _{\mathbf{2}}$] -, Discrete cells properties in the boundary set setting, Proc. Amer. Math. Soc. (to appear). MR 776212 (86d:57008)
  • [Ca] J. W. Cannon, Shrinking cell-like decompositions of manifolds. Codimension three, Ann. of Math. (2) 110 (1979), 83-112. MR 541330 (80j:57013)
  • [Ch] T. A. Chapman, Lectures on Hilbert cube manifolds, CBMS Regional Conf. Ser. in Math., no. 28, Amer. Math. Soc., Providence, R.I., 1976. MR 0423357 (54:11336)
  • [Cu $ _{\mathbf{1}}$] D. W. Curtis, Boundary sets in the Hilbert cube, preprint.
  • [Cu $ _{\mathbf{2}}$] -, Preliminary report, boundary sets in the Hilbert cube and applications to hyperspaces, preprint.
  • [Da] R. J. Daverman, Detecting the disjoint disks property, Pacific J. Math. 93 (1981), 277-298. MR 623564 (82k:57007)
  • [DW] R. J. Daverman and J. J. Walsh, Čech homology characterizations of infinite dimensional manifolds, Amer. J. Math. 103 (1981), 411-435. MR 618319 (83k:57008)
  • [DT] T. Dobrowolski and H. Torunczyk, On metric linear spaces homeomorphic to $ {l_2}$ and compact convex subsets homeomorphic to $ Q$, Bull. Acad. Polon. Sci. 27 (1979), 883-886. MR 616181 (82j:57010)
  • [Du] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 0193606 (33:1824)
  • [Ed] R. D. Edwards, Approximating certain cell-like maps by homeomorphisms, Abstract preprint. See also Notices Amer. Math. Soc. 24 (1977), A649, #751-G5.
  • [HW] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, N.J., 1969. MR 0006493 (3:312b)
  • [vM] J. van Mill, A boundary set for the Hilbert cube containing no arcs, Fund. Math. (to appear). MR 732657 (86a:57012)
  • [Qu] F. Quinn, Ends of maps and applications, Ann. of Math. (2) 110 (1979), 275-331. MR 549490 (82k:57009)
  • [Si] K. Sieklucki, A generalization of a theorem of K. Borsuk concerning the dimension of $ {\text{ANR}}$-sets, Bull. Acad. Polon. Sci. 10 (1962), 433-436. MR 0198430 (33:6588)
  • [To $ _{\mathbf{1}}$] H. Torunczyk, On $ CE$-images of the Hilbert cube and characterization of $ Q$-manifolds, Fund. Math. 106 (1980), 31-40. MR 585543 (83g:57006)
  • [To $ _{\mathbf{2}}$] -, Characterizing Hilbert space topology, Fund. Math. 111 (1981), 247-262. MR 611763 (82i:57016)
  • [Wi] S. Willard, General topology, Addison-Wesley, Reading, Mass., 1970. MR 0264581 (41:9173)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54F50, 54C25, 54C35, 54F35

Retrieve articles in all journals with MSC: 54F50, 54C25, 54C35, 54F35

Additional Information

Keywords: Disjoint $ n$-cells property, discrete $ n$-cells property, locally $ n$-connected in $ X$
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society